Winter Storm, Lander Foothills
- When
- April 30, 6:30 PM MST to 11:59 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Another in a series of early spring winter storms hit portions of western and central Wyoming beginning on April 30. The Lander Foothills were once again the hardest hit area with some locations receiving over a foot of additional snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Another in a series of early spring winter storms hit portions of western and central Wyoming beginning on April 30. The Lander Foothills were once again the hardest hit area with some locations receiving over a foot of additional snow. The conclusion of this episode is continued in May 2013 Storm Data.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 30, 1:58 PM MST, 4 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 258 PM MDT TUE APR 30 2013 .SHORT TERM...TONIGHT THROUGH WEDNESDAY LOW LEVEL UPSLOPE FLOW ALREADY IN PLACE EAST OF THE CONTINENTAL DIVIDE WITH HIGH PRESSURE ACROSS MONTANA AND LOW PRESSURE IN THE GREAT BASIN PRODUCING NORTHEAST FLOW. UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST...NORTHERN ROCKIES AND NORTHERN GREAT BASIN PRODUCING JET STREAK DIVERGENCE ALOFT SUPPORTING BANDS OF MODERATE TO HEAVY MOUNTAIN SNOWFALL THROUGH THE DAY. THE UPPER TROUGH WILL DIG SOUTHEAST INTO NORTHERN COLORADO THROUGH WEDNESDAY MORNING. SNOWFALL WILL BECOME MORE WIDESPREAD THROUGH THE NIGHT INTO THE MORNING THEN TAPER OFF RAPIDLY AS THE UPPER TROUGH AXIS PASSES EAST WITH SIGNIFICANT IMPROVEMENT BY NOON. TEMPERATURES WILL BE MUCH COLDER MOST AREAS. WINTER WEATHER ADVISORIES IN PLACE THROUGH 9 AM WEDNESDAY. PLEASE REFER TO CYSWSWRIW FOR DETAILS. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY A FEW LINGERING SHOWERS WILL BE POSSIBLE OVER THE CENTRAL AND NORTHERN MOUNTAINS WEDNESDAY NIGHT...WITH SHOWER ACTIVITY QUICKLY TAPERING OFF THROUGH THE EVENING. A DRY NORTHWEST FLOW THEN EXPECTED WITH WARMING TEMPERATURES. THE QUICK INTRUSION OF CLEARING SKIES OVER THE RECENT SNOWFALL AND MOISTURE WILL RESULT IN SOME PATCHY MORNING FOG...ESPECIALLY ACROSS THE CENTRAL BASINS FOR THURSDAY AND FRIDAY MORNINGS. GENERALLY DRY AND WARMING CONDITIONS EXPECTED THROUGH FRIDAY MORNING FOR THE FORECAST AREA WITH GENERALLY WEAK WIND. A DISTURBANCE EMBEDDED IN THE NORTHWEST FLOW WILL MOVE SOUTH INTO NORTHERN WYOMING BY FRIDAY AFTERNOON...SPREADING SOME SHOWER ACTIVITY ACROSS THE NORTHERN MOUNTAINS. THIS DISTURBANCE WILL MOVE THROUGH THE STATE SATURDAY...INTRODUCING THE POTENTIAL FOR SHOWER ACTIVITY ACROSS MUCH OF THE FORECAST AREA. THE EASTERN AND SOUTHERN BASINS AND MOUNTAIN LOCATIONS WILL SEE SOME SNOWFALL FRIDAY NIGHT...THOUGH MILD TEMPERATURES ON SATURDAY WILL KEEP MOST OTHER AREAS AS RAINFALL...WITH ISOLATED THUNDERSTORMS POSSIBLE. MODELS STRUGGLE WITH THIS DISTURBANCE AND ITS PROGRESSION AFTER SATURDAY EVENING. THERE EXISTS THE POTENTIAL THAT IT WILL FORM A CLOSED LOW AROUND THE DESERT SOUTHWEST AND THEN MOVE BACK EAST TOWARDS THE FOUR CORNERS REGION BY BEGINNING OF THE WORK WEEK. SHOULD THIS SOLUTION VERIFY...THERE WILL BE A PERIOD OF WARMING ACROSS THE AREA WHILE THE SYSTEM WORKS TO CLOSE OFF AND GATHER STRENGTH. ADDITIONALLY...AS THIS SYSTEM MOVES EAST AGAIN...THERE WILL BE THE POTENTIAL FOR SOME PRECIPITATION ACROSS AT LEAST SOUTHERN WYOMING BY TUESDAY. HOWEVER...MODELS ARE VERY INCONSISTENT WITH THIS SOLUTION... ESPECIALLY REGARDING PLACEMENT AND INTENSITY. DID NOT INCREASE PRECIPITATION CHANCES MUCH DURING THE LATER PERIODS OF THE FORECAST. && .AVIATION.../00Z ISSUANCE/ EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES AREAS OF MVFR TO IFR CEILINGS AND VISIBILITIES IN RAIN...SNOW AND MIST INCREASING ACROSS FREMONT...HOT SPRINGS...WASHAKIE AND JOHNSON COUNTIES WITH MOUNTAIN OBSCURATIONS ACROSS THE BIGHORN... ABSAROKA...WIND RIVER AND OWL CREEK MOUNTAINS. THESE CONDITIONS WILL BECOME PREVAILING FROM 00Z TO 06Z WEDNESDAY BECOMING ALL SNOW AND IMPACTING ALL AIRPORTS THROUGH 18Z WEDNESDAY. THE SNOW WILL BE ACCOMPANIED BY NORTHEAST WINDS OF 15 TO 20KTS. CONDITIONS WILL IMPROVE TO PREVAILING VFR IN THE LOWER ELEVATIONS 18Z WEDNESDAY TO 00Z THURSDAY WITH SOME MVFR CEILINGS AND SNOW SHOWERS OBSCURING THE HIGHER MOUNTAINS WITH THE AREAS OF THE MOUNTAINS IMPACTED DECREASING RAPIDLY. WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES ALONG AND WEST OF THE CONTINENTAL DIVIDE OVER THE MOUNTAINS...AREAS OF MVFR TO IFR CEILINGS AND VISIBILITIES IN RAIN...SNOW AND MIST INCREASING WITH MOUNTAIN OBSCURATIONS ACROSS THE HIGHER MOUNTAINS. VFR CONDITIONS WILL PREVAIL AT THE AIRPORTS UNTIL 06Z WEDNESDAY. AFTER 06Z WEDNESDAY MVFR CEILINGS AND VISIBILITIES IN LIGHT SNOW AND MIST WILL INCREASE ACROSS THE AREA WITH IFR CONDITIONS AND WIDESPREAD MOUNTAIN OBSCURATIONS AS THE SNOW SPREADS WEST AND SOUTH. THESE CONDITIONS WILL IMPACT ALL AIRPORTS THROUGH 15Z WEDNESDAY THEN EXPECT IMPROVING CONDITIONS THROUGH 18Z WEDNESDAY WITH PREVAILING VFR CONDITIONS EXCEPT FOR SOME MVFR CEILINGS AND SNOW SHOWERS OBSCURING THE HIGHER MOUNTAINS WITH THE AREAS OF THE MOUNTAINS IMPACTED DECREASING RAPIDLY. && .FIRE WEATHER... COLD UPSLOPE WINTER WEATHER IN STORE FOR AREAS EAST OF THE CONTINENTAL DIVIDE WITH WIDESPREAD SNOW AND COLD TEMPERATURES...ELEVATED RELATIVE HUMIDITY...LOW MIXING HEIGHTS AND POOR SMOKE DISPERSAL THROUGH WEDNESDAY. WEST OF THE DIVIDE THE UPPER LEVEL TROUGH WILL ALSO BRING AREAS OF SNOW AND COLDER TEMPERATURES BUT THE SNOW WILL NOT BE AS WIDESPREAD OR HEAVY. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM MDT WEDNESDAY WYZ018>020-022. WINTER WEATHER ADVISORY UNTIL 9 AM MDT WEDNESDAY WYZ002-007>009-015. && SHORT TERM...C.BAKER LONG TERM...BRANHAM AVIATION...C.BAKER FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1244 PM MDT TUE APR 30 2013 WYZ001>020-022>030-011300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1244 PM MDT TUE APR 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. ...WINTER WEATHER ADVISORIES FOR PORTIONS OF CENTRAL AND NORTHERN WYOMING TODAY THROUGH 9 AM WEDNESDAY MORNING... .DAY ONE...TODAY AND TONIGHT SNOW WILL INCREASE AND SPREAD ACROSS THE MOUNTAINS TODAY AND DEVELOP IN THE LOWER ELEVATIONS THIS EVENING. THE HEAVIEST AMOUNTS ARE EXPECTED IN THE BIGHORN...ABSAROKA...AND WIND RIVER MOUNTAINS. IN THE LOWER ELEVATIONS THE BEST CHANCE FOR SIGNIFICANT SNOW IS IN THE LANDER AND CASPER AREA AND TO A LESSER DEGREE AROUND THERMOPOLIS. PLEASE REFER TO THE WINTER WEATHER ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY...SNOW CONTINUING IN THE MORNING CENTRAL AREAS...THEN ENDING. CHANCE OF SNOW IN THE MOUNTAINS AND SOUTH. FRIDAY AND SATURDAY...A CHANCE OF RAIN AND SNOW SHOWERS. ISOLATED THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448210.